Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Cheyenne, WY

June 15, 20234 counties in Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jun 15, 2023, 1:58 PM MDT for 4 counties in Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2023, 1:58 PM MDT (19:58 UTC)
Expired
Jun 15, 2023, 5:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 177 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

096 
WGUS55 KCYS 151958
FFWCYS
NEC013-123-157-165-152300-
/O.NEW.KCYS.FF.W.0009.230615T1958Z-230615T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
158 PM MDT Thu Jun 15 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Box Butte County in the panhandle of Nebraska...
  Northwestern Morrill County in the panhandle of Nebraska...
  Northeastern Scotts Bluff County in the panhandle of Nebraska...
  Southeastern Sioux County in the panhandle of Nebraska...

* Until 500 PM MDT.

* At 158 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.75 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 0.75 to 1.5 inches 
  in 3 hours. Additional rainfall amounts of 0.75 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alliance, Hemingford, Kilpatrick Lake, Flahertys Corner and Berea.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4204 10360 4211 10367 4213 10367 4229 10360
      4233 10355 4239 10305 4239 10293 4237 10287
      4235 10286 4227 10288 4218 10293 4213 10294
      4209 10291 4203 10280 4201 10287 4202 10307
      4200 10344

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.75-1.5 INCHES IN 3 HOURS

$$

Claycomb
1 follow-up statement
810 
WGUS75 KCYS 152300
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jun 15 2023

NEC013-123-157-165-152310-
/O.EXP.KCYS.FF.W.0009.000000T0000Z-230615T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Box Butte NE-Morrill NE-Scotts Bluff NE-Sioux NE-
500 PM MDT Thu Jun 15 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR BOX BUTTE, NORTHEASTERN 
SCOTTS BLUFF AND SOUTHEASTERN SIOUX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4204 10360 4211 10367 4213 10367 4229 10360
      4233 10355 4239 10305 4239 10293 4237 10287
      4235 10286 4227 10288 4218 10293 4213 10294
      4209 10291 4203 10280 4201 10287 4202 10307
      4200 10344

$$

Charnick

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 11:10 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 11:10 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1110 AM MDT Thu Jun 15 2023

.SHORT TERM...(Today through Saturday)
Issued at 300 AM MDT Thu Jun 15 2023

Today...With low and mid level moisture increasing and precipitable
water values increasing to 0.8 to 1 inch, as well as the slowly moving
shortwave trough overhead and a cold frontal passage, it looks like
numerous showers and scattered thunderstorms will occur. Convective
parameters still favor sub severe storms with locally heavy rain from
some storms due to the weak steering flow aloft. Our inherited Flood
Watches are on track and meshes well with the Weather Prediction Center
slight risk for excessive rainfall. Maximum temperatures will be cooler
than Wednesday with more cloud cover and precipitation coverage.

Tonight...With the unstable airmass and plentiful moisture available,
scattered to numerous showers and some thunderstorms look likely to
continue into the overnight hours.

Friday...Maximum temperatures will be even cooler, only in the mid
50s to mid 60s, with abundant cloud cover and 700 mb temperatures
only near 2 Celsius. With the primary trough axis to our west and
cyclonic flow aloft, coupled with abundant low and mid level moisture,
we expect numerous showers and scattered thunderstorms in the afternoon,
most common over and near the mountains due to differential heating
effects. Again, some storms will produce locally heavy rain due to
weak steering winds.

Friday night...With the loss of daytime heating and the atmosphere
stabilizing, we anticipate showers slowly ending from west to east.

Saturday...As the trough aloft moves off to our east, we will see a
bit more sunshine, helping to boost temperatures somewhat especially
with 700 mb temperatures warming to 6 Celsius. Still enough residual
low and mid level moisture for scattered showers and thunderstorms
mainly south of a Rawlins to Chadron line.

.LONG TERM...(Sunday through Wednesday)
Issued at 300 AM MDT Thu Jun 15 2023

No significant changes from the previous model/ensemble runs with
large scale ridging the dominant feature for the CWA early next week.
A pronounced 700mb thermal ridge will yield temperatures of +12 to
+15 degrees Celsius. This equates to daytime highs in the 70s and
80s Sunday through Tuesday. Some locations in the Nebraska Panhandle
could equal or exceed 90 degrees. Increasing southwest flow aloft
and deepening leeside surface trough will generate gusty west to
southwest winds west of I-25 each afternoon. Deep layer subsidence
and lack of moisture at the surface and aloft will largely preclude
shower/thunderstorm development.

Potent Pacific upper level trough and cold front will be approaching
the CWA Tuesday night and Wednesday. Convergence along a prefrontal
trough over the high plains and increasingly moist/unstable air mass
(50+F dew points, steep lapse rates, SBCAPE in excess of 1500 j/kg,
and 30-35 kt 0-6km shear) may lead to isolated severe convection over
the NE Panhandle Wednesday afternoon. Wednesday will not be as warm
with daytime highs in the 70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1106 AM MDT Thu Jun 15 2023

It will be an active weather pattern for aviation in the coming 24
hour forecast period. Slow-moving showers and thunderstorms will
spread across the region by late this afternoon, moving from west
to east. This weather pattern is expected to persist during the
overnight hours. MVFR/IFR/IFR fluctuations are expected for both
VIS and CIGs from this afternoon into Friday morning. IFR and
potentially prolonged timelines of LIFR are possible in the NE
Panhandle after 6Z Friday through the morning hours. Please see
individual TAF for further information and timing of -SHRA and
TSRA impacts.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Thu Jun 15 2023

Minimal fire weather concerns over the next week as all areas have
seen wetting rains and fuels are very green. Widespread wetting rains
return today as a low pressure system approaches from the west. This
slow moving low system will create widespread moderate to heavy rain
that could lead to flash flooding. Flood Watches are in effect for
much of southeast Wyoming and the Nebraska Panhandle Thursday afternoon
through Friday afternoon. Warmer and drier weather is expected this
weekend into Monday.

&&

.HYDROLOGY...
Issued at 300 AM MDT Thu Jun 15 2023

Numerous showers and thunderstorms will develop Thursday through Friday
as a Pacific low pressure system slowly moves across the districts.
Periods of moderate to heavy rain will occur with the slower moving
storms and storms repeatedly moving over the same areas. These rains
will fall on soils already saturated from recent heavy rains. Flood
Watches are in effect for much of the region Thursday afternoon through
Friday afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from 6 PM MDT this evening through Friday afternoon
     for WYZ102-108-119.

     Flood Watch through Friday afternoon for WYZ101-103>107-110-
     114>118.

NE...Flood Watch from 6 PM MDT this evening through Friday afternoon
     for NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...RUBIN
HYDROLOGY...MAJ
Hazardous weather outlook, Jun 15, 2:54 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
254 AM MDT Thu Jun 15 2023

WYZ101>119-160900-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
254 AM MDT Thu Jun 15 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Flood Watch is in effect for much of southeast Wyoming from noon
today through Friday afternoon.

Numerous showers and scattered thunderstorms will occur this
afternoon and tonight, with some of the storms producing locally
heavy rain and possible flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Flood Watch remains in effect through Friday afternoon. Numerous
showers and scattered thunderstorms will continue Friday
afternoon, with some storms producing locally heavy rain and
possible flash flooding. Scattered showers and thunderstorms will
occur again Saturday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-160900-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
254 AM MDT Thu Jun 15 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

A Flood Watch is in effect for tonight through Friday afternoon.

Numerous showers and scattered thunderstorms will occur this
afternoon and tonight, with some of the storms producing locally
heavy rain and possible flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Flood Watch remains in effect through Friday afternoon. Numerous
showers and scattered thunderstorms will continue Friday
afternoon, with some storms producing locally heavy rain and
possible flash flooding. Scattered showers and thunderstorms will
occur again Saturday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 15, 12:32 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1232 PM MDT Thu Jun 15 2023

NEZ003-096-151915-
Box Butte NE-South Sioux NE-
1232 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of west central Box
Butte and eastern Sioux Counties through 115 PM MDT...

At 1232 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kilpatrick Lake, or 26 miles west of Alliance,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Box
Butte and eastern Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4210 10342 4219 10354 4238 10333 4214 10311
TIME...MOT...LOC 1832Z 239DEG 9KT 4220 10338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills
Special weather statement, Jun 15, 1:16 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
116 PM MDT Thu Jun 15 2023

NEZ003-152000-
Box Butte NE-
116 PM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northwestern Box
Butte and southern Dawes Counties through 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Hemingford, or 20 miles northwest of Alliance,
moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hemingford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4219 10324 4228 10333 4244 10317 4224 10300
TIME...MOT...LOC 1916Z 237DEG 10KT 4226 10321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wills

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:03 PM MDTSpecial Weather StatementCYSBanner27 min
Jun 14, 9:20 PM MDTSpecial Weather StatementCYSBox Butte25 min
Jun 14, 9:29 PM MDTSpecial Weather StatementCYSBanner31 min
Jun 15, 12:32 PM MDTSpecial Weather StatementCYSBox Butte43 min
Jun 15, 1:16 PM MDTSpecial Weather StatementCYSBox Butte44 min
Jun 15, 1:31 PM MDTSevere Thunderstorm WarningCYSBox Butte44 min
Jun 15, 2:04 PM MDTSevere Thunderstorm WarningCYSBox Butte30 min
Jun 15, 4:07 PM MDTSpecial Weather StatementCYSScotts Bluff53 min
Jun 15, 4:35 PM MDTSpecial Weather StatementCYSDawes25 min
Jun 15, 4:39 PM MDTSpecial Weather StatementCYSKimball36 min
Jun 15, 5:16 PM MDTSpecial Weather StatementCYSBanner, Kimball29 min
Jun 15, 5:44 PM MDTAreal Flood AdvisoryCYSKimball2 hr

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.